Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 176, NWS Twin Cities, MN

September 4, 20254 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 4, 2025, 5:36 PM CDT for 4 counties in Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2025, 5:36 PM CDT (22:36 UTC)
Expired
Sep 4, 2025, 6:15 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.0 in
Wind
60.0 mph

Counties Brown County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 5:55 PM CDTTSTM WND GST 522 Ene Redwood Falls, MNASOS station KRWF Redwood Falls AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS53 KMPX 042236
SVRMPX
MNC015-103-127-129-042315-
/O.NEW.KMPX.SV.W.0176.250904T2236Z-250904T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
536 PM CDT Thu Sep 4 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Renville County in central Minnesota...
  Western Brown County in south central Minnesota...
  Western Nicollet County in south central Minnesota...
  Redwood County in southwestern Minnesota...

* Until 615 PM CDT.

* At 536 PM CDT, severe thunderstorms were located along a line from 
  10 miles south of Renville to 8 miles north of Walnut Grove, or 
  along a line from 10 miles northwest of Redwood Falls to 24 miles 
  southwest of Redwood Falls, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Redwood Falls, Springfield, Fairfax, Morgan, Walnut Grove, 
  Lamberton, Wabasso, Franklin, Morton, Belview, Sanborn, Vesta, 
  Milroy, Lucan, Clements, Revere, Seaforth, Evan, Wanda and Delhi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

&&

LAT...LON 4439 9559 4454 9544 4454 9536 4464 9536
      4473 9529 4457 9463 4454 9463 4454 9462
      4447 9462 4411 9492 4411 9510 4420 9510
      4420 9559
TIME...MOT...LOC 2236Z 300DEG 45KT 4466 9525 4448 9536 4435 9552

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
678 
WWUS53 KMPX 042256
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
556 PM CDT Thu Sep 4 2025

MNC015-103-127-129-042315-
/O.CON.KMPX.SV.W.0176.000000T0000Z-250904T2315Z/
Brown MN-Nicollet MN-Redwood MN-Renville MN-
556 PM CDT Thu Sep 4 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
FOR SOUTHEASTERN RENVILLE, WESTERN BROWN, WESTERN NICOLLET AND 
SOUTHEASTERN REDWOOD COUNTIES...

At 556 PM CDT, severe thunderstorms were located along a line from 
over Morton to near Lamberton, or along a line from 8 miles east of 
Redwood Falls to 23 miles south of Redwood Falls, moving southeast 
at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Springfield, Fairfax, Morgan, Lamberton, Franklin, Morton, 
  Sanborn, Clements, Revere, Evan, Wanda, Cobden and Fort Ridgely 
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

&&

LAT...LON 4420 9544 4445 9511 4466 9498 4457 9463
      4454 9463 4454 9462 4446 9462 4411 9492
      4411 9510 4420 9510
TIME...MOT...LOC 2236Z 300DEG 45KT 4466 9524 4448 9535 4434 9550

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
566 
WWUS53 KMPX 042309
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Thu Sep 4 2025

MNC015-103-127-129-042319-
/O.EXP.KMPX.SV.W.0176.000000T0000Z-250904T2315Z/
Brown MN-Nicollet MN-Redwood MN-Renville MN-
609 PM CDT Thu Sep 4 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 615 PM CDT FOR 
SOUTHEASTERN RENVILLE, WESTERN BROWN, WESTERN NICOLLET AND 
SOUTHEASTERN REDWOOD COUNTIES...

The storms which prompted the warning have weakened below severe 
limits, and have exited the warned area. Therefore, the warning will 
be allowed to expire. However, gusty winds are still possible with 
these thunderstorms.

&&

LAT...LON 4420 9544 4445 9511 4466 9498 4457 9463
      4454 9463 4454 9462 4446 9462 4411 9492
      4411 9510 4420 9510
TIME...MOT...LOC 2256Z 301DEG 45KT 4453 9494 4435 9505 4422 9520

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:44 PM CDT, 2 hours 52 minutes earlier. Its key messages:

  • Strong Clipper to bring a round of rain & isolated thunderstorms this afternoon and evening.
  • Very gusty winds will follow the Clipper system across western and southern MN tonight.
  • Cool temperatures continue through the weekend, before rebounding next week.
Area forecast discussion, Sep 4, 2:44 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Thu Sep 4 2025

.KEY MESSAGES...

- Strong Clipper to bring a round of rain & isolated
  thunderstorms this afternoon and evening.

- Very gusty winds will follow the Clipper system across
  western and southern MN tonight.

- Cool temperatures continue through the weekend, before
  rebounding next week.

&&

.DISCUSSION...
Issued at 243 PM CDT Thu Sep 4 2025

Radar imagery shows that scattered showers have moved into central
MN early this afternoon as our incoming Clipper system arrives.
Across southern MN, clear skies and southerly flow have allowed
temperatures to warm into the low to mid 60s. To the north,
increasing clouds have kept temperatures below 60. The surface low
is currently located over eastern ND and will travel generally east
into WI by tonight. An incoming upper-level jet will cause the low
to deepen, which will cause rain to become more widespread around
the low as we go into this afternoon and evening. Rain looks certain
for central, south-central, and eastern MN during this afternoon
before shifting into southeastern MN and west-central WI this
evening. A few thunderstorms are also possible ahead of the cold
front that will extend south into southern MN. It is here, within
the greater surface heating, where a small risk of severe
thunderstorms exists; the main concern being damaging wind gusts.
The other concern will be the strengthening northwesterly winds
within the wake of the Clipper system. The deepening low will create
a strong pressure gradient, which will drive up wind speeds and
gusts, particularly across western and southern MN, through tonight.
Most of the CWA will see gusts of at least 25 MPH with the strongest
gusts expected in western to southern MN where values will reach 30
to possibly 40 MPH. Have bumped up wind gusts from the previous
forecast and coordinated with neighboring offices to issue a Wind
Advisory from 4-9 PM for our western MN counties.

The low will move east into the Upper Great Lakes by Friday morning.
Precipitation should end from west to east relatively quickly as mid-
level drying occurs in the wake of the low. Though, some lingering
showers may exist over eastern MN and WI early Friday morning. Winds
will also be on the decrease as the pressure gradient weakens.
However, Friday still will be breezy with partly cloudy skies.
Additionally, with highs only warming into the upper 50s to lower
60s, Friday will certainly feel like Fall. Winds will lighten up as
we begin the weekend but temperatures will remain cool. Saturday's
highs will be very similar to Friday's with perhaps a slightly
better chance of isolated showers as an impulse within the upper-
level flow moves through the Northern Plains. The coolest night of
the forecast period looks to be Saturday night as upper 30s to lower
40s are forecast for lows. Clearing skies and light winds could also
cause lows to overachieve meaning another Frost Advisory may be
needed.

A warming trend will commence the first half of next week as the
northwesterly upper-level flow looks to be replaced by zonal flow
(by Tuesday) and then eventual ridging (by Thursday). Most guidance
favors highs returning into the 70s by mid-week. The forecast for
next week also looks pretty dry. The exception could be Monday night
where a final shortwave out of the departing northwesterly flow
could bring a chance for rain showers. Currently have 30-50% PoPs
across southern MN and west-central WI. Otherwise, things should
remain relatively mild until at least next weekend when a greater
warm-up is suggested by some long-range guidance. However, models
begin to really diverge by this time period leading to low forecast
certainty.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1217 PM CDT Thu Sep 4 2025

Conditions will deteriorate quickly this afternoon/evening as a
strong clipper system arrives from the northwest. Main impacts
continue to look like reduced visibilities from -RA and isolated
-TSRA (mainly focused over southern MN), cigs lowering to
 1000-2000 feet for most terminals this evening, and a strong
 increase in northwesterly winds proceeding the clipper.
 Strongest gusts are expected to be in western and southern MN
 this evening into tonight (about a 3-6 hour window) where
 values could exceed 35 knots. Winds will reduce in speed into
 Friday morning but still be breezy while cigs improve slightly
 and skies begin to break apart. West-northwesterly LLWS of
 40-50 knots also is expected this evening for southern MN and
 MSP.

KMSP...A stray thunderstorm is possible at MSP near 00Z but
currently don't have enough confidence to include in TAF. Did
add westerly LLWS of 40 knots from 22-03Z today. Northwesterly
winds will gust to near 30 knots while cigs drop to near 1500
feet tonight.

/OUTLOOK FOR KMSP/
SAT...VFR. Slight chance MVFR/-RA. Wind NW 5-10 kts.
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 10 PM CDT this evening for Chippewa-Lac
     Qui Parle-Stevens-Swift-Yellow Medicine.
WI...None.

&&

DISCUSSION...CTG
AVIATION...CTG
Hazardous weather outlook, Sep 4, 1:50 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Thu Sep 4 2025

MNZ041>045-048>053-057>063-066>070-076>078-084-085-093-WIZ014>016-
023>028-051900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Pope-Stearns-Benton-
Sherburne-Isanti-Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Le Sueur-Rice-
Goodhue-Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
150 PM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...west central Minnesota...northwest
Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will move across the area late this
afternoon through the evening. Severe weather is not expected,
but a few storms could produce gusty winds.
Strong northwest winds are expected behind the cold front,
especially across the western and southern Minnesota. Gusts up to
35 mph will be possible late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ047-054>056-064-065-073>075-082-083-091-092-051900-
Stevens-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-Renville-
Redwood-Brown-Nicollet-Watonwan-Blue Earth-Martin-Faribault-
150 PM CDT Thu Sep 4 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will move across the area late this
afternoon through the evening. A few storms could briefly produce
damaging wind gusts. Strong northwest winds are expected behind
this cold front, especially across the western and southern
Minnesota. Gusts up to 40 mph will be possible late this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report any wind damage reports
to social media or by email nws.twincities@noaa.gov

Dunleavy

In the hours before

Special weather statement, Sep 4, 5:05 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu Sep 4 2025

MNZ054-056-057-064-065-073-074-042300-
Kandiyohi MN-Lac Qui Parle MN-Redwood MN-Renville MN-Yellow
Medicine MN-Chippewa MN-Brown MN-
505 PM CDT Thu Sep 4 2025

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BROWN...
SOUTHEASTERN LAC QUI PARLE...CENTRAL CHIPPEWA...REDWOOD...
SOUTHWESTERN KANDIYOHI...RENVILLE AND YELLOW MEDICINE COUNTIES UNTIL
6 PM CDT...

At 505 PM CDT, Doppler radar was tracking an area of strong
thunderstorms extending from 9 miles northeast of Montevideo to 22
miles south of Porter, or extending from 9 miles northeast of
Montevideo to 50 miles southwest of Montevideo, moving southeast at
55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Montevideo, Redwood Falls, Granite Falls, Olivia, Clara City,
  Renville, Hector, Bird Island, Morgan, Walnut Grove, Clarkfield,
  Lamberton, Wabasso, Sacred Heart, Franklin, Prinsburg, Wood Lake,
  Morton, Maynard and Hanley Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4463 9607 4467 9603 4511 9566 4475 9468
      4420 9506 4417 9510 4420 9510 4420 9559
      4454 9559 4454 9560 4463 9560
TIME...MOT...LOC 2204Z 302DEG 49KT 4503 9558 4461 9590 4432 9623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:11 PM CDTWind AdvisoryMPXChippewa, Lac qui Parle, Stevens, Swift, Yellow Medicine9 hr
Sep 4, 5:05 PM CDTSpecial Weather StatementMPXChippewa, Redwood, Renville, Yellow Medicine55 min
Sep 4, 6:09 PM CDTSpecial Weather StatementMPXBlue Earth, Brown, Nicollet, Watonwan51 min
Sep 4, 6:45 PM CDTTornado WarningMPXLe Sueur, Nicollet30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.